Opioid Overdoses Fuel Rise in Accidental Deaths
Opioid overdoses are fueling a sharp increase in accidental deaths in the United States, according to a new report by the National Safety Council.
Doctors at a suburban Chicago hospital report they are treating three people who used a caustic, homemade heroin-like drug called “krokodil” that can rot flesh and bone, CBS Chicago reports. Last month, Arizona health officials reported two cases of people who used the drug.
The drug became popular in Russia about 10 years ago as a cheap replacement for heroin. It costs about three times less than heroin, and produces a similar, but much shorter, high.
Krokodil is made from over-the-counter codeine-based headache pills, mixed with gasoline, paint thinner, alcohol or iodine. When a person injects the drug, it destroys tissue, and turns the skin scaly and green, giving it a crocodile-like appearance. The drug can also cause blood poisoning, festering sores and abscesses.
One of the patients at Presence St. Joseph’s Medical Center in Joliet, Illinois is a 25-year-old woman who has used heroin for 10 years, according to CBS Chicago. She started using krokodil a month ago, and is in extremely critical condition.
Dr. Abhin Singla said, “When she came in, she had the destruction that occurs because of this drug, over 70 percent of her lower body.” He added, “It’s very frightening. It almost immediately starts to destroy blood cells and blood vessels, literally causes gangrene from the inside of the body coming out.” Singla noted the average life expectancy after the first use of the drug is two years in Russia.